Texas, 2016

Drought in Texas, August 2 to 16, 2016

August 2 to 16, 2016 · NWS SHV · 3 events in 3 counties and zones

D2 Severe Drought conditions developed across the northern third of Northeast Texas during the first half of August. This was due in part to strong ridging aloft across the region which resulted in very little if any rainfall across Titus, Red River and Franklin Counties in Northeast Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

D2 Severe Drought conditions developed across the northern third of Northeast Texas during the first half of August. This was due in part to strong ridging aloft across the region which resulted in very little if any rainfall across Titus, Red River and Franklin Counties in Northeast Texas. These conditions dissipated after August 16th as the region began to see some beneficial rainfall later in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 2, 5:16 AM CST, 44 minutes earlier.

Area forecast discussion, Aug 2, 5:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
616 AM CDT TUE AUG 2 2016

.AVIATION...
Upper-level ridge aloft to maintain VFR conditions across the
region through the terminal forecast period. Low-level moisture
in place to allow for sct cu field from 02/15Z to 03/00Z across
ELD/MLU/LFK terminals. Otherwise, south to southwest winds 5 to 10
knots today to become light and variable overnight. /05/

&&

.PREV DISCUSSION... /issued 424 AM CDT TUE AUG 2 2016/

DISCUSSION...
An upper level ridge remains firmly anchored over the Southern
Plains, and this feature will continue to dominate our weather for
the next seven days. Rain chances for today should be very low as
the center of the ridge is basically overhead. Only a slight
chance for very isolated showers and thunderstorms is expected for
Wednesday as the center of the ridge retrogrades a bit into
Central Texas. Abundant sunshine and increased vertical mixing
combined with a slight westerly component in the surface wind
should allow dewpoints to mix low enough to keep most of East
Texas, Southeast Oklahoma, and extreme Southwest Arkansas below
Heat Advisory criteria today, so no changes were made to the
current headline. However, an expansion in both area and time will
likely be needed by later shifts as the heat continues to build
and moisture levels increase slightly across the western half of
the CWA. Daytime high temperatures in many locations will be very
close to or above 100 degrees F for much of the next week.

Overall, rain chances for the next seven days are less than
promising. As the ridge retrogrades west, model guidance suggests
the remnants of a weak MCS could brush portions of Southern
Arkansas and North Central Louisiana Friday morning. Any outflow
boundaries from this activity could serve as a focus for
convective development during the daytime. By Monday, medium range
models suggest the ridge will weaken and Gulf moisture will stream
into the region. This should allow for more widespread chances for
rain. However, any convection that develops will likely continue
to be unfocused, unorganized, isolated, and largely diurnally-
driven.

/09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  78  99  79 /  10   0  20  10
MLU  98  77  98  77 /  10  10  20  10
DEQ  98  74  99  76 /   0   0  10  10
TXK  98  76  99  78 /   0   0  20  10
ELD  98  77  98  78 /  10  10  20  10
TYR  99  77  99  78 /   0   0   0  10
GGG  99  77  99  78 /   0   0  10  10
LFK  98  76  98  78 /  10   0  20  10

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for ARZ061-071>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...None.
&&

05/05/05
Hazardous weather outlook, Aug 2, 5:04 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 AM CDT TUE AUG 2 2016

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE-
604 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS THROUGH MONDAY. IN ADDITION...HEAT INDEX VALUES MAY
APPROACH OR EXCEED 105 DEGREES DURING THE AFTERNOON HOURS AS WE
MOVE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-031100-
NEVADA-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
604 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDEX READINGS ARE EXPECTED TO REACH OR EXCEED 105 DEGREES
TODAY...MAKING IT MORE HAZARDOUS TO SPEND TIME OUTDOORS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS THROUGH MONDAY. IN ADDITION...HEAT INDEX VALUES MAY
REACH OR EXCEED 105 DEGREES DURING THE AFTERNOON HOURS AS WE MOVE
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Titus

When
August 2, 6:00 AM CST to August 16, 6:00 AM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Franklin

When
August 2, 6:00 AM CST to August 16, 6:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Red River

When
August 2, 6:00 AM CST to August 16, 6:00 AM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649142, 649143, 649144.